Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Cleveland, OH

July 7, 2020Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 7, 2020, 3:20 PM EDT for Holmes County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 3:20 PM EDT (19:20 UTC)
Expired
Jul 7, 2020, 3:45 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 101 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS51 KCLE 071920
SVRCLE
OHC075-071945-
/O.NEW.KCLE.SV.W.0087.200707T1920Z-200707T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
320 PM EDT Tue Jul 7 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holmes County in northeastern Ohio...

* Until 345 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located over Farmerstown,
  or 10 miles east of Millersburg, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Berlin, Walnut Creek, Sugarcreek, Farmerstown, Baltic and Charm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8188 4057 8184 4061 8166 4044 8167
TIME...MOT...LOC 1920Z 262DEG 10KT 4050 8173 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
2 follow-up statements
072 
WWUS51 KCLE 071934
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
334 PM EDT Tue Jul 7 2020

OHC075-071945-
/O.CON.KCLE.SV.W.0087.000000T0000Z-200707T1945Z/
Holmes OH-
334 PM EDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN HOLMES COUNTY...

At 334 PM EDT, a severe thunderstorm was located over Sugarcreek, or
10 miles west of Dover, moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Walnut Creek, Sugarcreek, Farmerstown, Baltic and Charm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8184 4052 8179 4057 8166 4044 8167
TIME...MOT...LOC 1934Z 262DEG 10KT 4051 8168 

HAIL...0.75IN
WIND...60MPH
 
$$

Saunders
313 
WWUS51 KCLE 071945
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
345 PM EDT Tue Jul 7 2020

OHC075-071954-
/O.EXP.KCLE.SV.W.0087.000000T0000Z-200707T1945Z/
Holmes OH-
345 PM EDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLMES COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain 
is still occurring with this thunderstorm and may cause localized 
flooding.

LAT...LON 4045 8184 4052 8179 4057 8166 4044 8167
TIME...MOT...LOC 1944Z 262DEG 10KT 4051 8164 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:15 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 7, 3:15 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
315 PM EDT Tue Jul 7 2020

.SYNOPSIS...
High pressure ridging will persist across the lower Great Lakes
through Thursday. An upper trough will move east across Ontario
by the end of the week, dragging a cold front southeast across
the lower Great Lakes by Friday evening into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Thunderstorms have initiated across the area and have proven to
carry along high rain rates of up to 2 inches an hour. The
strongest thunderstorms severe wise appear to be located just
south of the area across Coshocton County. Thunderstorms will
continue to slowly propagate southeastwards out of the area over
the next several hours.

Previous Discussion...
Temperatures are quickly rising across the area into the upper
80s to lower 90s with near 70 dew points being advected
northeast into the area from SW OH, SE IN. This will result in
PWATS of 1.8 to 2.0 inches later this afternoon, coincident with
shower and thunderstorm activity. Showers and thunderstorms are
most likely to initiate between noon and 2 PM along the
northeast lakeshore area where a lake breeze and subtle
shortwave will create a convergent zone of lift. The expectation
is for this area of showers and thunderstorms to slowly
propagate southeastwards towards Youngstown and Akron later this
afternoon. Slow cloud layer motions (less than 10 knots), PWATS
near 2.0 inches, and moderate MLCAPE of around 1500 J/kg will
allow for pockets of heavy rain, hinted by the WPC with the
marginal risk of excessive rain. The HREF is indicating that the
highest potential for heavy rain will be in the vicinity of the
Akron/Canton area with 3+ inches of rain possible. Have added
an area of heavy rain to highlight the threat for this
afternoon. Isolated wet microbursts could also be possible with
the strongest storms, though confidence remains lower for this
threat.

Wednesday will feature even weaker steering flow across the area
with a similar, albeit perhaps a little less moist airmass in place
with PWATS around 1.60 inches. Shower and thunderstorm activity on
Thursday appears to be less scattered than today, though storms
would once again pose a threat for heavy rain and a stronger,
isolated downburst. Storms appear to initiate along a lake breeze
boundary at a similar time to today, around 1 to 2 PM. Highs on
Wednesday will be a degree or two higher than today with heat
indices inching closer to the 100 mark though not anticipating a
heat advisory at this time.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A progressive upper level trough will move east across the
northeastern United States during this forecast period. The upper
level trough will slow in forward motion as it reaches the East
Coast Friday night.  This will keep the local area in upper level
troughiness by the end of the period. Surface low pressure will move
into central Ontario, Canada by Thursday night forcing a cold front
east across the local area Friday. The front will tap into moisture
from the southeastern United States and Atlantic coast.  The bulk of
the moisture will be over the western half of the forecast area
Friday morning and then shift east during the afternoon.  The front
should be over the eastern half of the forecast area by Friday
night. Best chance for showers and thunderstorms will occur over the
western half of the area with the front with a chance well ahead of
the front in the eastern half of the area. The cold front will
eventually move into the western portions of Pennsylvania by late
Friday night. Air ahead of the front is expected to be on the warm
side with warm air advection and highs in the lower 90s and lows in
the 70s.  After frontal passage, lows Friday night will drop into
the upper 60s to lower 70s.  Dewpoints will be increasing to the
lower 70s pre-frontal air mass. Potential exists for destabilization
and threat for strong thunderstorms Friday.  So, will have to
monitor as we get closer.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Broad upper level troughiness will begin to give way to an upper
level ridge that is expected to build east toward the western Great
Lakes by Monday night.  The ridge will push the upper level trough
east of the area and dominate the local region by Tuesday.  A
surface cold front will just east of the local area will continue to
move east of the region Saturday.  A post frontal trough will follow
the front and weaken by Sunday morning.  A swath of moisture
associated with the upper level trough and the reflected trough at
the surface will advance east over the area Sunday.  This feature
will keep a threat for showers and thunderstorms Saturday into
Monday and then shifting east of the area by Tuesday as high
pressure ridge at the surface builds into the area.  Slight cold air
advection will take place during this period under the upper level
trough.  Temperatures will drop back into the 80s for highs and lows
in the 60s.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
VFR conditions across the TAF sites this afternoon, though pockets
of MVFR and even IFR visbys will be possible associated with heavier
showers and thunderstorms which have just begun to initiate. The
most likely candidates for MVFR and IFR conditions appears to be at
MFD/CAK/YNG as convection will slowly sag southeastwards throughout
the afternoon into the early evening hours. Some isolated shower and
thunderstorm activity could make its way into the vicinity of FDY,
but have not added any prevailing or tempo groups at this time.

Otherwise, winds will be light and variable and generally under 10
knots with exception of higher winds and gusts in thunderstorms.

Outlook...Non-VFR possible with scattered showers and
thunderstorms Wednesday and Thursday afternoon. Higher coverage
of showers and thunderstorms is expected late Friday into
Saturday as a front crosses the area.

&&

.MARINE...
Quite variable winds 10 knots or less expected through this forecast
period.  Expecting waves to be 2 feet or less during the period as
well.  No wind headlines expected on the lake in the next 5 days
other than threats for strong thunderstorms by Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Kahn
MARINE...Lombardy
Hazardous weather outlook, Jul 7, 5:51 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
551 AM EDT Tue Jul 7 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-081000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
551 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Hot conditions continue across the area with high temperatures in the
in the low to mid 90s and heat index values in the upper 90s for some
locations.

Scattered thunderstorms are expected today. The strongest
thunderstorms will be capable of producing wind gusts to 50 mph. In
addition, storm movement will be around 10 mph and heavy rainfall may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged stretch of hot conditions will continue through Friday.
High temperatures will be in the low to mid 90s each day with heat
index values of 95 to 100. Heat Advisories may be needed for a
portion of the area later this week. Precautions should be taken to
stay cool and avoid heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-081000-
Northern Erie-Southern Erie-Crawford-
551 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hot conditions continue across the area with temperatures near 90
degrees and heat index values in the low 90s.

Scattered thunderstorms are expected today. A few of the strongest
thunderstorms will be capable of producing wind gusts to 50 mph. In
addition, storm movement will be around 10 mph and heavy rainfall may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged stretch of hot conditions will continue through Friday.
High temperatures will be in the low 90s each day with heat index
values in the mid 90s. Precautions should be taken to stay cool and
avoid heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-081000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
551 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 12:57 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT Tue Jul 7 2020

OHZ020-021-071745-
Summit-Medina-
1257 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEDINA AND WESTERN
SUMMIT COUNTIES...

At 1257 PM EDT, a strong thunderstorm was located near Medina, moving
east at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Akron, Medina, Cuyahoga Falls, Barberton, Wadsworth, Norton,
Fairlawn, Richfield, Seville, Peninsula, Montrose-Ghent, Pigeon Creek
and Portage Lakes.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4101 8188 4114 8185 4128 8155 4101 8149
TIME...MOT...LOC 1657Z 261DEG 10KT 4112 8181

Kahn
Special weather statement, Jul 7, 1:32 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
132 PM EDT Tue Jul 7 2020

OHZ011-013-021-022-071815-
Summit-Geauga-Portage-Cuyahoga-
132 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...SOUTHEASTERN CUYAHOGA AND NORTHEASTERN SUMMIT
COUNTIES...

At 131 PM EDT, a strong thunderstorm was located near Macedonia, or
14 miles southeast of Cleveland, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland, Solon, Hudson, Twinsburg, Streetsboro, Warrensville
Heights, Macedonia, South Russell, Highland Hills, Mantua, Garfield
Heights, Maple Heights, Broadview Heights, Aurora, Brecksville,
Bedford, Beachwood, Seven Hills, Bedford Heights and Independence.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4126 8162 4141 8167 4152 8123 4125 8118
TIME...MOT...LOC 1731Z 223DEG 9KT 4135 8150

Kahn
Local storm report, Jul 7, 2:19 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
219 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HEAVY RAIN       1 SE SAGAMORE HILLS     41.30N  81.56W
07/07/2020  M2.00 INCH       SUMMIT             OH   TRAINED SPOTTER

            2.00 RAIN IN 25 MINUTES.

&&

EVENT NUMBER CLE2000991

BM
Local storm report, Jul 7, 2:43 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLOOD            1 W NORTHFIELD          41.34N 81.55W
07/07/2020                   SUMMIT             OH   911 CALL CENTER

            ROAD IMPASSABLE DUE TO FLOODING.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:15 AM EDTSpecial Weather StatementCLEKnox45 min
Jul 7, 12:57 PM EDTSpecial Weather StatementCLESummit48 min
Jul 7, 1:32 PM EDTSpecial Weather StatementCLECuyahoga43 min
Jul 7, 1:59 PM EDTFlash Flood WarningCLECuyahoga, Summit3 hr
Jul 7, 2:49 PM EDTFlash Flood WarningCLEPortage, Trumbull3 hr
Jul 7, 3:33 PM EDTAreal Flood AdvisoryCLEMahoning, Stark3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.